Adverse Reactions to Thrombolytic Agents: Implications for Coronary Reperfusion Following Myocardial Infarction

Jose Nazari, Richard Davison*, Kerry Kaplan, Dan Fintel

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

9 Scopus citations

Abstract

The use of thrombolytic agents to dissolve coronary artery thrombi causing acute transmural myocardial infarctions has been shown to decrease short term mortality, and improve left ventricular function, in patients with acute transmural myocardial infarction. Several thrombolytic agents are currently available which differ mainly in cost, antigenicity, and mechanism of action. Current investigations are being directed at finding safer, more effective thrombolytic agents and at developing optimal therapy following thrombolysis. The complications of thrombolytic therapy are for the most part minor and reversible. Immediate and delayed hypersensitivity to streptokinase is rare. Hypotension and arrhythmias commonly accompany myocardial reperfusion and are usually benign and self-limited. Haemorrhagic complications are the most frequent and serious problems following the use of thrombolytic agents. They can be lessened by the proper selection of patients to avoid those at high risk of bleeding. The avoidance of unnecessary arterial and venous punctures will decrease the incidence of minor but annoying local bleeding. Those agents which are activated at the site of thrombi will hopefully cause fewer bleeding episodes, but early experience with these agents has not been able to demonstrate a lower rate. With careful attention to patient selection and follow-up, thrombolytic agents can be safely and effectively used in the management of patients with acute myocardial infarction.

Original languageEnglish (US)
Pages (from-to)274-286
Number of pages13
JournalMedical Toxicology and Adverse Drug Experience
Volume2
Issue number4
DOIs
StatePublished - Aug 1987

ASJC Scopus subject areas

  • Toxicology

Fingerprint Dive into the research topics of 'Adverse Reactions to Thrombolytic Agents: Implications for Coronary Reperfusion Following Myocardial Infarction'. Together they form a unique fingerprint.

Cite this